Hail, Fountain
- When
- April 6, 3:00 PM EST to 3:10 PM EST
- Where
- Fountain County, Covington
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.133, -87.400
A few supercell thunderstorms tracked along a warm front across central Indiana and produced widespread large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A few supercell thunderstorms tracked along a warm front across central Indiana and produced widespread large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 6, 2:10 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 210 PM EST FRI APR 6 2001 RADAR CONTS TO SHOW TSRA MOVG ACRS NW AND WCNTRL INDIANA MAINTAINING STRENGTH INTO MOST UNSTABLE AIR. SFC ANALYSIS HAS WRM FNT N OF FCST AREA ACRS NRN INDIANA. PRIMARY FCST IS IMMEDIATE SVR WX THREAT AND RAIN CHCS THRU FCST PERIOD. SVR WX HAS PRECLUDED DETAILED MODEL ANALYSIS BUT QUICK LOOKS HAVE SHOWN 12Z ETA/NGM/AVN MODELS QUITE ALIKE IN MOST FCST PARAMETERS. WL USE A BLEND OF THE 3 MDLS...WITH SLGT PREFERENCE GIVEN TO THE ETA AS NOTED IN NCEP DISCUSSION. WL END PCPN THIS EVENING OVR FCST AREA WITH ANOTHER POSSIBLE SHOT SAT MORN BEFORE DRIER AIR WRAPS IN. UPR FEATURE MAY BRING PCPN TO FAR SRN AREAS AGAIN LATE SAT NGT AND SUN. THEN AS FRONT WAVERS BACK AND FORTH ACROSS STATE MOST OF WEEK...DAILY CHCS FOR RAIN WHICH ARE HARD TO REFINE AT THIS TIME. GIVEN THIS SCENARIO...EXPECT DAILY TEMPS TO BE SLGTLY MILDER THAN CURRENT FCST. WL ALSO GO WITH A BLEND OF MODEL TEMP AND POPS FCST THRU ALL PERIODS. .IND...NONE. TUCEK
INZ021-028>031-035>049-051>057-060>065-067>072-061950- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 149 PM EST FRI APR 6 2001 SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER NORTH CENTRAL INDIANA AT 145 PM EST. THE SHOWERS AND THUNDERSTORMS WERE MOVING TO THE EAST AT 30 MPH. THE PRECIPITATION WILL AFFECT THE CITIES OF LAFAYETTE...KOKOMO AND FRANKFORT. RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH CAN BE EXPECTED WITH THE HEAVIER SHOWERS. STRONG THUNDERSTORMS OVER EAST CENTRAL ILLINOIS WERE MOVING THE EAST SOUTHEAST AT 35 MPH AND WILL MOVE INTO WARREN AND FOUNTAIN COUNTIES AFTER 100 PM EST. THESE STORMS CONTAIN HEAVY RAINS AND MAY CONTAIN SMALL HAIL AND STRONG WIND. RPG
INZ028-035>037-039-043>048-051>056-060-062130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 243 PM EST FRI APR 6 2001 ...SEVERE THUNDERSTORM WATCH CONTINUES FOR CENTRAL AND NORTHCENTRAL INDIANA UNTIL 600 PM EST... STRONG THUNDERSTORMS WERE MOVING INTO WEST CENTRAL INDIANA AT 245 PM EST. THE THUNDERSTORMS WERE MOVING TO THE EASTSOUTHEAST AT 35 TO 40 MPH AND WILL BE NEAR RILEYSBURG AND VEEDERSBURG BETWEEN 250PM AND 315 PM EST. THE THUNDERSTORMS WILL APPROACH THE INDIANAPOLIS METROPOLITAN AREA BETWEEN 400 PM EST AND 430 PM EST. THESE STORMS WILL PRODUCE HEAVY RAINS...DANGEROUS LIGHTNING...STRONG WINDS AND MAY CONTAIN LARGE HAIL. OTHER SHOWERS AND THUNDERSTORMS WERE OVER WESTCENTRAL AND EASTCENTRAL INDIANA AND WILL AFFECT THE CITIES OF TERRE HAUTE... ANDERSON AND NOBLESVILLE. THESE STORMS WILL PRODUCE BRIEF HEAVY RAINS AND POSSIBLE SMALL HAIL. RPG
The Indianapolis radar (KIND), 107 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
10 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236632, 5236634, 5236641, 5236633, 5236635, 5236636, 5236637, 5236638, 5236639, 5236640.